Utah, 2007

Flash Flood in Utah, August 3, 2007

August 3, 2007 · NWS GJT · 1 event in 1 county or zone

Heavy rain producing thunderstorms caused flash flooding near Jarvie Ranch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms caused flash flooding near Jarvie Ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 3:30 AM MST, 7 hours 30 minutes earlier.

Area forecast discussion, Aug 3, 3:30 AM MST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT FRI AUG 3 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
PRECIPITABLE WATER EXCEEDING AN INCH HAVE BEEN FAIRLY COMMON DURING
THE 12Z UPPER AIR RUN...BUT YESTERDAY WAS THE FIRST 00Z RUN THAT I
HAVE SEEN THAT SURPASSED AN INCH. THIS IS INDICATIVE OF THE DEEP
LAYERED MOISTURE THAT COVERS THE ENTIRE FORECAST AREA...SO NOT TOO
SURPRISING THAT SCATTERED SHOWERS WITH ISOLATED LIGHTNING HAVE BEEN
SLOW TO DIMINISH OVERNIGHT.  WEAK SHORT WAVE PASSING WYOMING TODAY
KEEPS THE 700 MB FLOW AT 15 TO 20 KNOTS. JUST ENOUGH SPEED TO KEEP
STORMS FROM PRODUCING TOO MUCH RAIN AT ANY GIVEN SPOT.  WITH SURFACE
DEW POINTS IN THE MID 50S COMMON...MANY STORMS WILL BE HEAVY RAINERS
AND COULD PRODUCE SOME URBAN AND/OR SMALL STREAM FLOODING THIS
AFTERNOON INTO THE EVENING HOURS.

MOISTURE PLUME TAKES A MORE SOUTHWEST TO NORTHEAST TILT ONCE THE
WYOMING SHORT WAVE MOVES INTO THE NRN PLAINS.  MOISTURE PLUME WILL
WILL ERODE OVER THE NORTHWEST AND FAR NORTH OF OUR FORECAST AREA...
PRIMARILY AFFECTING NORTHEAST UTAH AND ALONG THE WYOMING BORDER.
BUT RICH MOIST AIR WILL STILL EXIST FOR THE REMAINDER OF OUR FORECAST
AREA.  STORM MOVEMENT WILL BE SLOWER AND THEREFORE A GREATER CHANCE
OF HEAVY RAINS PRODUCING LOCALIZED FLOODING.  NO ACTION NEEDED FOR
THIS FORECAST PACKAGE...BUT FUTURE SHIFTS MAY NEED TO CONSIDER
FLASH FLOOD WATCHES FOR SATURDAY AFTERNOON.

.LONG TERM...SUNDAY THROUGH FRIDAY...
LITTLE CHANGE IN THE EXTENDED PERIODS WITH SOUTH FLOW AROUND THE
UPPER HIGH CONTINUING TO BRING MOISTURE INTO EARLY NEXT WEEK. AS THE
WEST COAST TROF DEEPENS...DRIER AIR WILL WORK INTO THE NORTHERN
ZONES BY MID-WEEK. TEMPERATURES NEAR CLIMATOLOGY.

&&

.AVIATION...
MOSTLY VFR CONDITIONS TODAY AND TONIGHT...HOWEVER LOCAL AREAS OF
MVFR CONDITIONS MAY OCCUR FROM LOWER CEILINGS AND VISIBILITIES
ASSOCIATED WITH HEAVY SHOWERS.  MOUNTAINS WILL BE PARTIALLY OBSCURED
FROM THESE HEAVY SHOWERS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...PF
LONG TERM...JOE
AVIATION...PF
Hazardous weather outlook, Aug 3, 5:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT FRI AUG 3 2007

COZ001>014-017>023-UTZ022>025-027>029-041200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND
THIS EVENING...WITH SOME STORMS CONTINUING AFTER MIDNIGHT.  SOME
STORMS WILL PRODUCE HEAVY RAIN THAT WILL CAUSE A FEW ARROYOS AND
SMALL STREAMS TO QUICKLY FILL OR RUN HIGH WITH FAST FLOWING WATER.
THE STRONGER STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ON SATURDAY AFTERNOON...MORE NUMEROUS OVER THE SOUTHERN MOUNTAINS.
SOME STORMS WILL BE SLOW MOVERS AND PRODUCE HEAVY RAIN.  THIS
INCREASES THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND URBAN OR
SMALL STREAM FLOODING.

THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUES EACH DAY FROM
SUNDAY THROUGH WEDNESDAY.  SOME SHOWERS WILL PRODUCE HEAVY RAIN AND
CAUSE LOCAL URBAN...SMALL STREAM OR ARROYO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...
HAIL...AND ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

The radar

The Grand Junction radar (KGJX), 231 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Daggett

When
August 3, 11:00 AM MST to 1:00 PM MST
Where
Daggett County, 12 mi ENE of Dutch John to 12 mi E of Dutch John
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.996, -109.218

Thunderstorms over the Jarvie Ranch and Clay Basin area caused flash flooding. The flow of water in the main drainage was about 18 feet wide and 4 to 5 feet deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56644.